Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 15, NWS Melbourne, FL

April 9, 2019Brevard County, Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 9, 2019, 3:33 PM EDT for Brevard County, Seminole County, Volusia County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2019, 3:33 PM EDT (19:33 UTC)
Expired
Apr 9, 2019, 4:10 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS52 KMLB 091933
SVRMLB
FLC009-117-127-092030-
/O.NEW.KMLB.SV.W.0015.190409T1933Z-190409T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
333 PM EDT TUE APR 9 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Eastern Seminole County in east central Florida...
  Northwestern Brevard County in Florida...
  Southeastern Volusia County in east central Florida...

* Until 430 PM EDT.

* At 333 PM EDT, a severe thunderstorm was located near Geneva,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Sanford, Oviedo, New Smyrna Beach and Oak Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2906 8097 2875 8076 2873 8079 2872 8080
      2871 8080 2861 8102 2861 8112 2877 8127
TIME...MOT...LOC 1933Z 223DEG 61KT 2878 8107 

HAIL...1.00IN
WIND...60MPH
 
$$

Johnson
1 follow-up statement
484 
WWUS52 KMLB 092010
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
410 PM EDT TUE APR 9 2019

FLC009-117-127-092019-
/O.CAN.KMLB.SV.W.0015.000000T0000Z-190409T2030Z/
Seminole FL-Brevard FL-Volusia FL-
410 PM EDT TUE APR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2906 8097 2875 8076 2873 8079 2872 8080
      2871 8080 2861 8102 2861 8112 2877 8127
TIME...MOT...LOC 2006Z 223DEG 61KT 2923 8059 

$$

Johnson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 10:25 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 10:25 AM EDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1025 AM EDT Tue Apr 9 2019

.DISCUSSION...

The Atlc hi pres ridge has retreated into the NW Carib ahead of a
weak storm system advancing thru the Deep South. The attending H100-
H70 frontal trof extends to the Yucatan Peninsula and will advance
toward the SErn seaboard today under the influence of an 80-100KT
H30-H20 jet streak lifting acrs the Carolinas and the FL Big Bend
region.

The 09/12Z RAOBs showed enhanced instability aloft over
central/south FL with CAPE values generally btwn 1500-2000 J/KG.
Moisture acrs central and south FL is sufficient to sustain precip
with PWat values btwn 1.50"-1.75"...RAP40 analysis showing mean RH
values arnd 80pct extending thru both the H100-H70 and H85-H50 lyrs.
Even so, radar trend showing precip largely confined to the south
peninsula with pockets of -RA extending north into the Treasure
Coast region...QPF minimal.

Sfc dewpoints in the U60s/L70s suggest high buoyancy potential, but
this is being offset by extensive cloud cover that has kept temps in
the L/M70s as of late mrng...blo convective trigger temps arnd 80F.
H50 temps btwn -10C/-11C, while mid lvl omega/upr lvl div fields
show moderate to strong dynamic support. Mid lvls are moderately
unstable as well with H85-H50 lapse rates running btwn 6.0-6.5C/KM.

Biggest inhibitor of the day will be sfc heating as dense cloud
cover suppresses temps. Sat imagery does show some clearing over
the west central peninsula and ern GOMex, but so far clouds have
been slow to clear over east central/south FL. S/SW flow overhead
will allow temps to warm quickly once the clouds clear...both the
6KM WRF/HRRR models indicate this happening by early aftn.

Will not make any major changes to the mrng fcst package as overall
moisture and instability suggest high precip coverage with lcly
strong/svr tsras psbl. Primary storm threats will be fqnt CG ltg,
wind gusts up to arnd 40mph, and small hail.

&&

.AVIATION...Thru 10/12Z.
Sfc Winds: Thru 09/23Z...S/SW 9-13KTS with ocnl sfc G18-22KTS. Btwn
09/23Z-10/02Z...bcmg SW 5-8KTS.

Vsbys/WX/Cigs: Thru 09/18Z...Cigs btwn FL100-120...S of KSEF-KVRB
areas MVFR vsbys/cigs in -RA/BR. Btwn 09/18Z-09/24Z...MVFR shras
lkly/chc IFR tsras/slgt chc LIFR +tsras with sfc G35KTS. Btwn 10/00Z-
10/04Z...chc MVFR shras/slgt chc IFR tsras. Aft 10/04Z...slgt chc
MVFR shras.

&&

.MARINE...
Atlc ridge retreating E/SE ahead of a storm system advancing thru
the Deep South/central GOMex. Interaction btwn these two WX systems
is producing a deep S/SW flow acrs the region...sfc/bndry lyr winds
a gentle to moderate breeze areawide with ocnl gusts arnd 20KTS. The
offshore winds will keep the lcl Atlc waters fetch protected, but
also will generate rough, short pd wind chop within a few miles of
the coast.  Seas 2-3FT nearshore and 3-4FT offshore.

The primary marine WX threat will sct tsras moving rapidly offshore
this aftn/evng. Any storms that do dvlp will be capable of producing
sfc wind gust AOA 34KTS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term/Aviation...Bragaw
Long Term/Impact WX...Pendergrast
Hazardous weather outlook, Apr 9, 10:10 AM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1010 AM EDT Tue Apr 9 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1010 AM EDT Tue Apr 9 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are forecast to move quickly eastward
across east central Florida and offshore during the afternoon and
early evening hours. A few stronger storms may occur, with the
main threats being frequent lightning strikes, strong wind gusts
up to 40 to 50 mph and small hail.

Any areas that experience multiple rounds of heavy precipitation
could see localized heavy rainfall. This may cause minor ponding
of water on roadways and poor drainage areas.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms moving quickly eastward around 25 to
35 knots will have the potential to produce wind gusts in excess
of 34 knots across inland lakes, and as they push offshore the
east central Florida coast through the afternoon and early evening
hours.

.WIND AND SEA IMPACT...
South to southwest winds of 15 to 20 knots will occur over the
open Atlantic into tonight. Small craft should exercise caution if
venturing offshore into the evening and overnight hours for these
poor boating conditions.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
An elevated risk of rip currents will continue along the beaches
of east central Florida through the remainder of this week.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Pendergrast

In the hours before

Local storm report, Apr 9, 3:04 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
304 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             5 SSW COLLEGE PARK      28.51N 81.42W
04/09/2019  E0.70 INCH       Orange             FL   PUBLIC

            DIME SIZE HAIL REPORTED IN ORLANDO NEAR INTERSECTION OF
            33RD STREET AND JOHN YOUNG PARKWAY.

&&

PG
Special weather statement, Apr 9, 3:04 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
304 PM EDT TUE APR 9 2019

FLZ045-046-091945-
Orange FL-Seminole FL-
304 PM EDT TUE APR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE AND SOUTHWESTERN ORANGE
COUNTIES UNTIL 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlovista, or near Oak Ridge, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2838 8136 2850 8163 2882 8134 2867 8102
TIME...MOT...LOC 1903Z 218DEG 25KT 2852 8143

Johnson
Local storm report, Apr 9, 3:13 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
313 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 SE DAYTONA BEACH      29.15N 80.97W
04/09/2019  E40.00 MPH       Volusia            FL   TRAINED SPOTTER

            SKYWARN SPOTTER IN DAYTONA BEACH SHORES ESTIMATED WIND
            GUSTS OF 35-40 KNOTS FROM S-SW WITH SMALL TREE BRANCHES
            DOWN.

&&

PG
Local storm report, Apr 9, 3:21 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
321 PM EDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
04/09/2019  M41 MPH          ORANGE             FL   ASOS

            GUST TO 36 KNOTS FROM THE SW.

&&

PG
Special weather statement, Apr 9, 3:28 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EDT TUE APR 9 2019

FLZ041-045-046-141-147-092015-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
328 PM EDT TUE APR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...EAST CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL
415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oviedo, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sanford, Titusville, Oviedo, Winter Springs and Edgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2866 8068 2845 8110 2877 8134 2899 8091
TIME...MOT...LOC 1927Z 240DEG 48KT 2864 8120

Johnson

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:23 PM EDTSpecial Marine WarningMLB67 min
Apr 9, 2:43 PM EDTSpecial Marine WarningMLB62 min
Apr 9, 3:04 PM EDTSpecial Weather StatementMLBOrange, Seminole41 min
Apr 9, 3:28 PM EDTSpecial Weather StatementMLBSeminole47 min
Apr 9, 3:56 PM EDTSpecial Marine WarningMLB49 min
Apr 9, 4:00 PM EDTSevere Thunderstorm WarningMLBVolusia19 min
Apr 9, 4:49 PM EDTSpecial Marine WarningMLB41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.